A 63-year-old woman presents with a history of hypertension, type 2 diabetes mellitus, and chronic obstructive pulmonary disease. She was recently found to have small-cell lung carcinoma and has started chemotherapy. Her medications include daily metformin and lisinopril. She has had diarrhea for the last 2 days, and she appears weak and lethargic.
The patient underwent an admission electrocardiogram (ECG) (Figure 1).
The patient's ECG demonstrates which of the following?
The correct answer is: D. T wave changes secondary to hyperkalemia.
The patient is in sinus rhythm with normal QRS axis and normal QRS-T complex. The T wave is remarkable for the narrow shape due to an abbreviated depolarization time. This change is suggestive of hyperkalemia. While the T wave of hyperkalemia is often peaked, it is always narrow, and frequently not peaked.
The patient has a serum potassium level of 7.3 mg/dl (3.5-5.0 mg/dl). Other abnormal blood results include a creatinine level of 6.9 mg/dl (0.5-1.2 mg/dl), a blood urea nitrogen level of 63 mg/dl (7-22 mg/dl), a glomerular filtration rate of 6 ml/min, a bicarbonate (HCO3) level of 17 mmol/dl (22-30 mmol/dl), and an anion gap of 20 (7-17 mmol/dl). The changes were likely because of a metabolic acidosis due to metformin in concert with hypovolemia, leading to hyperkalemia in the setting of baseline borderline renal function. Although the QT interval is slightly short, the T wave is wider. The patient's calcium level was 9.2 mg/dl (8.2-10.5 mg/dl).
Wong R, Banker R, Aronowitz P. Electrocardiographic changes of severe hyperkalemia. J Hosp Med 2011;6:240.